Alert archive / North Dakota / Wind Advisories in 2010
Wind Advisory 12, NWS Bismarck, ND
NWS Bismarck, ND issued this wind advisory at May 25, 2010, 1:37 AM CDT for 8 counties in North Dakota. It was in force for 17 hr.
The area
The counties it named.
The facts
- Issued
- May 25, 2010, 1:37 AM CDT (06:37 UTC)
- Expired
- May 25, 2010, 7:00 PM CDT
- In force
- 17 hr
- Issued by
- NWS Bismarck, ND
Counties Dickey County, ND, Emmons County, ND, Foster County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McIntosh County, ND, Stutsman County, ND
The radar
The Bismarck radar (KBIS), 118 km from the middle of the area, began a volume at 06:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 6.6 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2071 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 995 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 273 m²/s²
- 0-3 km storm-relative helicity
- 331 m²/s²
- Significant tornado parameter
- 4.5
- Supercell composite
- 18.9
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at May 25, 1:28 AM CDT, 9 minutes earlier.
Area forecast discussion, May 25, 1:28 AM CDT, 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 128 AM CDT TUE MAY 25 2010 .UPDATE... ALREADY WINDS ARE NEAR HIGH WIND WARNING CRITERIA AS THE STRONG SURFACE LOW LIFTS NORTH ACROSS WESTERN NORTH DAKOTA. WILL THROW OUT A PRELIMINARY SET OF FORECAST PRODUCTS FOR THE PURPOSE OF ISSUING A HIGH WIND WARNING NOW. ANOTHER SET OF PRODUCTS CAN BE EXPECTED BEFORE 5 AM CDT. && .PREV DISCUSSION... /ISSUED 324 PM CDT MON MAY 24 2010/ SYNOPSIS...ON GOING SEVERE WEATHER WITH TORNADO WATCH CURRENTLY IN EFFECT SOUTH CENTRAL AND EAST UNTIL 10 PM CDT. MOIST FLOW OVER WARM FRONTAL BOUNDARY ACROSS NORTHERN SOUTH DAKOTA CREATING FAVORABLE ENVIRONMENT FOR SEVERE STORMS SOUTH CENTRAL AND EAST...ALSO HEAVY RAIN. AS THE SYSTEM DEPARTS TONIGHT I EXPECT STRONG SOUTHWEST WINDS TO BE A THREAT TUESDAY. HAVE LEFT THE HIGH WIND WATCH IN PLACE. SHORT TERM...MADE ONLY MINOR CHANGES TO CURRENT FORECAST WITH FLASH FLOOD WATCH CONTINUING ACROSS THE JAMES RIVER VALLEY THROUGH THIS EVENING. POTENTIAL EXISTS FOR HEAVY RAIN WEST. FLASH FLOOD GUIDANCE IS HIGHER THERE. WILL MENTION HEAVY RAIN SOUTH AND EAST. AS MENTION IN THE SYNOPSIS...THERE IS A SIGNIFICANT THREAT OF SEVERE STORMS AND TORNADOES ACROSS SOUTHERN AND EASTERN NORTH DAKOTA. AS THE SYSTEM LIFTS OUT...THE REGION BECOMES OVERPLAYED SOUTHWEST FLOW ALOFT WITH SUBSIDENCE LIKELY TO MIX DOWN TO THE SURFACE. THIS ALONG WITH GRADIENT WINDS SHOULD KEEP THE POTENTIAL FOR HIGH WIND CRITERIA GOING TUESDAY. ALL THIS LIFTS OUT AND ENDS TUESDAY NIGHT...LEAVING WEDNESDAY AND THURSDAY QUIET. LONG TERM...FRIDAY THROUGH MONDAY... EXTENDED PERIOD WILL BEGIN DRY FRIDAY BUT BY SATURDAY AND SUNDAY I EXPECT AN INCREASE IN THE LIKELIHOOD FOR A WET AND WINDY PERIOD. THIS MAY EXTEND INTO MONDAY DEPENDING ON SPEED AND TRACK OF UPPER LEVEL FEATURES. AVIATION...MULTIPLE HAZARDS TO AVIATION CONTINUE THIS PERIOD. SIGNIFICANT THUNDERSTORMS WITH SEVERE POTENTIAL...(LARGE HAIL/ WINDS GRATER THAN 50KTS AND THE POTENTIAL FOR TORNADOES) EXIST ACROSS SOUTH CENTRAL AND EAST CENTRAL NORTH DAKOTA. KBIS/KJMS THE MOST LIKELY TO SEE THUNDERSTORMS AT OR IN THE VICINITY OF THE AIRPORTS. KDIK WILL SEE IFR CIGS AS EASTERLY UPSLOPE HOLDS LOW CLOUDS IN PLACE. THIS WILL ALSO BE POSSIBLE AT KBIS. HYDROLOGY... MORE RAIN SHOWERS AND THUNDERSTORMS MOVING THROUGH THE FORECAST AREA WILL HAVE AN INCREASED EFFECT ON LOCAL STREAMS OVER THE NEXT FEW DAYS. A NUMBER OF AREAS HAVE RECORDED ALMOST TWO INCHES OF RAIN FROM THE PAST WEEKEND THROUGH MONDAY MORNING. THIS HAS LIKELY CREATED SOME VERY LOCALIZED FLASH FLOODING OF SMALL STREAMS AND DRAINAGES...BUT HAS NOT CREATED FLOODING OF THE BIGGER RIVERS AND STREAMS. THIS PATTERN WILL CONTINUE THROUGH LATE MONDAY AS MORE...AND POSSIBLY EVEN STRONGER...THUNDERSTORMS PASS THROUGH SOUTHERN AND CENTRAL NORTH DAKOTA. EVEN WITH THE RECENT WET WEATHER AND INCOMING RAINS...THE BIGGER RIVERS AND STREAMS ARE STILL UNLIKELY TO EXPERIENCE WIDESPREAD FLOODING ALTHOUGH HIGHER WATER WILL BECOME MORE NOTED IN MANY AREAS. THE LOWER JAMES RIVER NEAR LUDDEN CURRENTLY HAS A STAGE OF 13.4 FEET AND IS THE ONLY RIVER CURRENTLY ABOVE FLOOD STAGE IN THE BISMARCK FORECAST AREA. WHILE THE LOWER JAMES WILL RISE SLIGHTLY OVER THE NEXT FEW DAYS...IT WILL NOT LIKELY REACH THE MODERATE FLOOD STAGE OF 14 FEET. && .BIS WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR NDZ001>005-009>013-017>023-031>035-040>044. WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NDZ025-036-037- 045>048-050-051. && NH
Hazardous weather outlook, May 24, 4:51 AM CDT, 20 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 451 AM CDT MON MAY 24 2010 NDZ001>004-009>012-017>022-031>035-040>046-251000- DIVIDE-BURKE-RENVILLE-BOTTINEAU-WILLIAMS-MOUNTRAIL-WARD-MCHENRY- MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-GOLDEN VALLEY- BILLINGS-STARK-MORTON-BURLEIGH-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS- SIOUX-EMMONS- 451 AM CDT MON MAY 24 2010 /351 AM MDT MON MAY 24 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. SOME THUNDERSTORM MAY BE SEVERE WITH LOCALLY HEAVY RAINFALL...LARGE HAIL...AND STRONG WINDS CENTRAL AND EAST. ISOLATED TORNADOES ARE POSSIBLE SOUTH CENTRAL AND SOUTHEAST THIS AFTERNOON AND EVENING. STRONG WINDS AHEAD OF SURFACE LOW PRESSURE WILL DEVELOP WEST AND NORTH CENTRAL THIS AFTERNOON WITH GUSTS TO NEAR 45 MPH POSSIBLE. SEE WWW.WEATHER.GOV FOR DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY STRONG SOUTHWESTERLY WINDS ARE EXPECTED TUESDAY AS SURFACE LOW PRESSURE LIFTS NORTH INTO SOUTH CENTRAL CANADA. GUSTS TO NEAR 60 MPH ARE POSSIBLE. A HIGH WIND WATCH IS IN EFFECT FOR ALL OF WEST AND MUCH OF CENTRAL NORTH DAKOTA FOR TUESDAY. THERE IS SLIGHT CHANCE FOR THUNDERSTORMS WEST AND SOUTH WEDNESDAY NIGHT. THERE IS ALSO A SLIGHT CHANCE FOR THUNDERSTORMS FAR NORTHWEST AND NORTH CENTRAL THURSDAY NIGHT INTO FRIDAY. A BETTER CHANCE FOR THUNDERSTORMS IS FORECAST FOR SATURDAY AND SUNDAY. MEDIUM RANGE FORECAST MODELS ARE INDICATING AN INCREASED THREAT FOR POSSIBLE STRONG THUNDERSTORMS SATURDAY AND SATURDAY NIGHT. HOWEVER...THE UNCERTAINTY REMAINS HIGH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. NDZ005-013-023-025-036-037-047-048-050-051-251000- ROLETTE-PIERCE-WELLS-FOSTER-KIDDER-STUTSMAN-LOGAN-LA MOURE- MCINTOSH-DICKEY- 451 AM CDT MON MAY 24 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. SOME THUNDERSTORM MAY BE SEVERE WITH LOCALLY HEAVY RAINFALL...LARGE HAIL...AND STRONG WINDS CENTRAL AND EAST. ISOLATED TORNADOES ARE POSSIBLE SOUTH CENTRAL AND SOUTHEAST THIS AFTERNOON AND EVENING. THERE IS POTENTIAL FOR VERY HEAVY RAIN WITH THIS SYSTEM ACROSS CENTRAL NORTH DAKOTA. BE PREPARED FOR HEAVY RAINS THAT MAY CAUSE FLASH FLOODING...AND FLOODING OF LOW LYING AREAS TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY STRONG SOUTHWESTERLY WINDS ARE EXPECTED TUESDAY AS SURFACE LOW PRESSURE LIFTS NORTH INTO SOUTH CENTRAL CANADA. GUSTS TO NEAR 60 MPH ARE POSSIBLE. A HIGH WIND WATCH IS IN EFFECT FOR ALL OF WEST AND MUCH OF CENTRAL NORTH DAKOTA FOR TUESDAY. A CHANCE FOR THUNDERSTORMS IS FORECAST FOR SATURDAY AND SUNDAY. MEDIUM RANGE FORECAST MODELS ARE INDICATING AN INCREASED THREAT FOR POSSIBLE STRONG THUNDERSTORMS SATURDAY AND SATURDAY NIGHT. HOWEVER...THE UNCERTAINTY REMAINS HIGH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. NH
In the hours before
Local storm report, May 24, 10:07 PM CDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1007 PM CDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0947 PM TSTM WND GST LONG LAKE 45.86N 99.21W
05/24/2010 M63 MPH MCPHERSON SD MESONET
RAWS AT LONG LAKE
&&
LLPLocal storm report, May 24, 10:10 PM CDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1010 PM CDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0947 PM TSTM WND GST MOFFIT 46.68N 100.29W
05/24/2010 M63 MPH BURLEIGH ND MESONET
LONG LAKE WILDLIFE REF. MEASURE 63 MPH AT RAWS.
&&
LLPLocal storm report, May 24, 10:23 PM CDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1023 PM CDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM TSTM WND DMG BOWDON 47.47N 99.71W
05/24/2010 WELLS ND BROADCAST MEDIA
HOUSE DAMAGED IN BOWDON.
&&
LLPLocal storm report, May 24, 10:31 PM CDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1031 PM CDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TORNADO 6 NNW FORT YATES 46.17N 100.68W
05/24/2010 SIOUX ND CO-OP OBSERVER
&&
LLPLocal storm report, May 24, 10:53 PM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BISMARCK ND
1053 PM CDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM FUNNEL CLOUD 10 S NEW ENGLAND 46.39N 102.87W
05/24/2010 HETTINGER ND LAW ENFORCEMENT
TWO FUNNEL CLOUDS ON HIGHWAY 22
0600 PM TSTM WND DMG 13 S NEW LEIPZIG 46.19N 101.95W
05/24/2010 GRANT ND LAW ENFORCEMENT
AT MILE POST 17 WIND DAMAGE TO BUILDINGS
0600 PM TSTM WND DMG 13 ENE ASHLEY 46.11N 99.12W
05/24/2010 MCINTOSH ND LAW ENFORCEMENT
SHED GONE POSSIBLE TORNADO
0605 PM HAIL LEFOR 46.68N 102.56W
05/24/2010 E1.75 INCH STARK ND MESONET
GOLFBALL SIZE HAIL HEAVY RAIN 1 3/4 INCHES IN 15 MIN.
0605 PM TORNADO 7 N THUNDER HAWK 46.04N 101.98W
05/24/2010 SIOUX ND STORM CHASER
4 BRIEF TOUCHDOWNS DAMAGED BARN
0615 PM HAIL ELLENDALE 46.00N 98.53W
05/24/2010 E1.25 INCH DICKEY ND MESONET
HAIL SIZE S2 RAIN TOTAL 1.25 INCHES VERY STRONG WIND
0637 PM TSTM WND GST JAMESTOWN 46.91N 98.71W
05/24/2010 M61.00 MPH STUTSMAN ND ASOS
0654 PM HAIL HEBRON 46.90N 102.04W
05/24/2010 E1.00 INCH MORTON ND LAW ENFORCEMENT
0654 PM HAIL GLEN ULLIN 46.82N 101.83W
05/24/2010 E1.00 INCH MORTON ND LAW ENFORCEMENT
0700 PM TSTM WND DMG FLASHER 46.46N 101.23W
05/24/2010 MORTON ND CO-OP OBSERVER
NUMBEROUS TREE BRANCHES DOWN WIND GUST TO 55 MPH.
0715 PM TORNADO NEW SALEM 46.85N 101.41W
05/24/2010 MORTON ND EMERGENCY MNGR
BUILDING DAMAGED BY TORNADO.
0735 PM TORNADO 7 NW MANDAN 46.90N 100.99W
05/24/2010 MORTON ND PUBLIC
PUBLIC REPORTED TORNADO TOUCHED DOWN
0810 PM TORNADO 6 NNW FORT YATES 46.17N 100.68W
05/24/2010 SIOUX ND CO-OP OBSERVER
0824 PM HAIL LINCOLN 46.76N 100.70W
05/24/2010 M1.00 INCH BURLEIGH ND PUBLIC
0840 PM TSTM WND DMG LINTON 46.27N 100.23W
05/24/2010 EMMONS ND FIRE DEPT/RESCUE
ROOF BLOWN OFF FIREHALL
0853 PM TSTM WND GST 8 E STERLING 46.81N 100.12W
05/24/2010 M65.00 MPH BURLEIGH ND STORM CHASER
0858 PM FLOOD STANLEY 48.32N 102.39W
05/24/2010 MOUNTRAIL ND TRAINED SPOTTER
3 INCHES OF WATER ON STREETS IN STANLEY
0859 PM TSTM WND DMG LINTON 46.27N 100.23W
05/24/2010 EMMONS ND CO-OP OBSERVER
EST. 70 MPH GUST. PINE TREE ABOUT 60 FEET TALL BLOWN
DOWN. YARD LIGHT DOWN. BRANCHES EVERYWHERE.
0859 PM TSTM WND DMG STRASBURG 46.13N 100.16W
05/24/2010 EMMONS ND MESONET
TREES 20 INCH DIAMETER BROKEN DOWN
0900 PM TSTM WND DMG 5 S TUTTLE 47.07N 99.99W
05/24/2010 KIDDER ND MESONET
GARAGE DESTROYED. SHED DAMAGED.
0924 PM TSTM WND GST 5 S TAPPEN 46.80N 99.64W
05/24/2010 E65.00 MPH KIDDER ND TRAINED SPOTTER
GUST 60 TO 65 WITH HEAVY RAIN.
0930 PM TSTM WND DMG BOWDON 47.47N 99.71W
05/24/2010 WELLS ND BROADCAST MEDIA
HOUSE DAMAGED IN BOWDON.
0940 PM TSTM WND GST MARTIN 47.83N 100.11W
05/24/2010 E55.00 MPH SHERIDAN ND PUBLIC
VERY STRONG WIND AT LEAST 50 MPH.
0944 PM TSTM WND DMG 1 S HURDSFIELD 47.43N 99.93W
05/24/2010 WELLS ND PUBLIC
EST. 65 MPH WIND GUST SEMI TRUCK BLOWN OVER.
0947 PM TSTM WND GST MOFFIT 46.68N 100.29W
05/24/2010 M63.00 MPH BURLEIGH ND MESONET
LONG LAKE WILDLIFE REF. MEASURE 63 MPH AT RAWS.
0958 PM TSTM WND GST 10 S RUGBY 48.22N 100.00W
05/24/2010 E60.00 MPH PIERCE ND NWS EMPLOYEE
HVY RAIN WIND GUST 55 TO 60 MPH.
&&
LLPLocal storm report, May 24, 11:39 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1139 PM CDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1108 PM NON-TSTM WND GST WILLISTON 48.15N 103.63W
05/24/2010 M62 MPH WILLIAMS ND OFFICIAL NWS OBS
MEASURED GUST AT WILLISTON AIRPORT.
&&
RKThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:14 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, McLean, Mercer, Morton, Oliver | 61 min |
| May 24, 7:28 PM CDT | Tornado Warning | BIS | Morton | 32 min |
| May 24, 7:43 PM CDT | Tornado Warning | BIS | Burleigh, Morton, Oliver | 32 min |
| May 24, 8:29 PM CDT | Areal Flood Advisory | BIS | Burleigh, Morton | 92 min |
| May 24, 8:32 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons, Kidder | 44 min |
| May 24, 8:52 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons, Kidder, Logan, McIntosh | 53 min |
| May 24, 9:04 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Sheridan, Wells | 56 min |
| May 24, 9:05 PM CDT | Areal Flood Advisory | BIS | Burke, Divide, McKenzie, Mountrail, Williams | 3 hr |
| May 24, 9:23 PM CDT | Severe Thunderstorm Warning | BIS | Dickey, Foster, LaMoure, Logan, McIntosh, Stutsman | 52 min |
| May 24, 9:53 PM CDT | Severe Thunderstorm Warning | BIS | Pierce | 43 min |
| May 24, 10:05 PM CDT | Severe Thunderstorm Warning | BIS | Bottineau, McHenry, Pierce, Renville, Rolette, Ward | 33 min |
| May 24, 10:12 PM CDT | Severe Thunderstorm Warning | BIS | Dickey, Foster, LaMoure, Stutsman | 33 min |
| May 25, 1:37 AM CDT | High Wind Warning | BIS | Adams, Billings, Bottineau, Bowman, Burke, Burleigh and 18 more | 17 hr |
Nearby
Wind Advisories in North Dakota, 2010Every wind advisory in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.